Hypothyroidism leading to a syncopal episode: a reminder to check drug interactions/A case of iatrogenic hypothyroidism presented with cardioinhibitory syncope and resolved by thyroxine supplementation/Hipotiroidizm senkop epizoduna goturuyor: Ilac etkilesimlerini kontrol etmek icin bir hatirlatma/Tiroksin tedavisi ile duzelen kardiyo-inhibitor senkop ile gelen iyatrojenik hipotiroidili bir vaka

Citation metadata

Authors: Aalok Patel and Yang Zhan
Date: Aug. 2012
From: The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)(Vol. 12, Issue 5)
Publisher: KARE Publishing
Document Type: Letter to the editor
Length: 1,104 words

Main content

Article Preview :

Dear Editor,

We read with great interest the article: "A case of iatrogenic hypothyroidism presented with cardio-inhibitory syncope and resolved with levothyroxine supplementation" (1). Similarly we report a case of cardio-inhibitory syncope as a result of a drug interaction from an over the counter medication.

A 65-year-old female with a past medical history significant for hypothyroidism, hypertension and obesity was brought into the emergency room after experiencing a syncopal episode. Electrocardiogram revealed sinus bradycardia with heart rate-40 beats/min and findings of a new first-degree atrioventricular block (PR interval 0.24 s). Head computed tomography (CT) did not reveal any evidence of an acute hemorrhagic stroke. Carotid Doppler examinations were negative for evidence of stenosis. A complete metabolic profile and complete blood count were unrevealing as well. Thyroid function studies revealed a thyroid stimulating hormone (TSH) level of 125 mlU/mL with free thyroxine (T4) of 0.19 ng/DL. Three months prior to this episode, the patients TSH was 2.2 mlU/mL. Patient had been taking levothyroxine 100 mcg every day for the past 5 years without any prior abnormalities in her thyroid function tests.

Upon further questioning it was elicited that the patient had been also taking orlistat, an over the counter medication, to help lose weight under the guidance of a primary care physician. Orlistat was held immediately. Endocrinology was consulted and the patient was restarted on her home dose of levothyroxine as she had been therapeutic on prior to the initiation of levothyroxine. At a 6 month f/up, patient's bradycardia and first degree AV block had resolved. Her repeat thyroid functions revealed TSH of 5 miu/mL and free T4 of 0.56 ng/dL.

Orlistat is a gastrointestinal lipase inhibitor...

Source Citation

Source Citation
Patel, Aalok, and Yang Zhan. "Hypothyroidism leading to a syncopal episode: a reminder to check drug interactions/A case of iatrogenic hypothyroidism presented with cardioinhibitory syncope and resolved by thyroxine supplementation/Hipotiroidizm senkop epizoduna goturuyor: Ilac etkilesimlerini kontrol etmek icin bir hatirlatma/Tiroksin tedavisi ile duzelen kardiyo-inhibitor senkop ile gelen iyatrojenik hipotiroidili bir vaka." The Anatolian Journal of Cardiology [Anadolu Kardiyoloji Dergisi], vol. 12, no. 5, 2012, p. 453+. Accessed 24 June 2021.
  

Gale Document Number: GALE|A352490952